Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 321, NWS Fort Worth, TX

July 22, 2003Collin County, Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 22, 2003, 4:12 PM CDT for Collin County, Grayson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 4:12 PM CDT (21:12 UTC)
Expired
Jul 22, 2003, 5:15 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Collin County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 112 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS54 KFWD 222112
SVRFTW
TXC085-181-222215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
412 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLIN COUNTY IN NORTH CENTRAL TEXAS
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 515 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER HOWE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANNA AROUND 430 PM CDT
  PRINCETON...LOWRY CROSSING AROUND 500 PM CDT
  FARMERSVILLE...WYLIE AROUND 515 PM CDT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3356 9655 3348 9674 3297 9651 3309 9622

$$

65/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
240 PM CDT TUE JUL 22 2003

.PUBLIC DISCUSSION...

WEAK COLD FRONT SLOWLY MOVING INTO NORTH TEXAS. ONLY PRECIP
ASSOCIATED WITH THIS SYSTEM IS IN FAR EAST ZONES AND EXPECTED TO
STAY THERE TODAY. MODELS DIVERGE BUT FRONT LOOKS TO STALL NEAR WACO
TOMORROW MORNING AND COULD PROVIDE FOCUS FOR SLIGHTLY INCREASED POPS
WACO AND POINTS SOUTH FOR WEDNESDAY. LATER PERIODS LOOK LIKE A
RETURN TO JULY CONDITIONS....DRY AND HOT.

FCSTID =   84

DFW   72  95  70  96 /   0   0   0   0
ACT   74  93  73  96 /  20  30  20   0
PRX   69  90  66  93 /   0   0   0   0
DTO   70  93  67  95 /   0   0   0   0
TKI   70  93  67  95 /   0   0   0   0
DAL   72  95  70  96 /   0   0   0   0
TRL   73  93  69  96 /  30   0   0   0
CRS   72  94  71  96 /  20   0   0   0
TPL   74  93  73  96 /  20  30  20   0

.FWD...
TX...NONE.
Hazardous weather outlook, Jul 22, 3:55 PM CDT, 17 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
THE EXTREME NORTHEAST SECTIONS OF NORTH TEXAS...GENERALLY ALONG AND
EAST OF A LINE FROM SHERMAN TO TERRELL.

A COLD FRONT AND OUTFLOW BOUNDARY WILL MOVE ACROSS THE RED RIVER
THIS EVENING. THUNDERSTORMS FORMING NEAR AND AHEAD OF THESE
BOUNDARIES WILL MOVE SOUTHEAST ACROSS THE SLIGHT RISK AREA.  AS
WINDS ALOFT INCREASE DUE TO A DEEPENING TROUGH OVER THE MISSISSIPPI
VALLEY...STORMS SHOULD INTENSIFY AND MAY BRIEFLY BECOME SEVERE.  THE
MAIN THREATS WILL BE DOWNBURST WINDS TO 60 MPH AND HAIL UP TO THE
SIZE OF DIMES.

OTHER SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS NEAR AND SOUTH
OF THE RED RIVER...GENERALLY NORTH OF INTERSTATE 20. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE BUT MAY CONTAIN WIND GUSTS TO 40
MPH AND OCCASIONAL CLOUD TO GROUND LIGHTING. MOST OF THESE STORMS
SHOULD DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT IS FORECAST TO MOVE INTO THE SOUTHERN SECTIONS OF
NORTH TEXAS WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM
NEAR THE FRONT...MAINLY SOUTH OF A COMANCHE...HILLSBORO...TO ATHENS
LINE.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE SLIGHT
RISK AREA THIS EVENING.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
Jul 22, 5:11 PM CDTSevere Thunderstorm WarningFWDCollin64 min
Jul 22, 5:59 PM CDTSevere Thunderstorm WarningFWDDenton61 min
Jul 22, 6:18 PM CDTSevere Thunderstorm WarningFWDFannin57 min
Jul 22, 6:21 PM CDTSevere Thunderstorm WarningFWDTarrant54 min
Jul 22, 6:39 PM CDTSevere Thunderstorm WarningFWDGrayson66 min
Jul 22, 6:45 PM CDTSevere Thunderstorm WarningFWDHopkins60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.